Applying the moment inequality of negatively dependent random variables which was obtained by Asadian et al. (2006), the strong limit theorem for weighted sums of sequences of negatively dependent random variables is discussed. As a result, the strong limit theorem for negatively dependent sequences of random variables is extended. Our results extend and improve the corresponding results of Bai and Cheng (2000) from the i.i.d. case to ND sequences.
1. Introduction and Lemmas
Random variables and are said to be negatively dependent (ND) if
for all . A collection of random variables is said to be pairwise negatively dependent (PND) if every pair of random variables in the collection satisfies (1.1).
It is important to note that (1.1) implies
for all . Moreover, it follows that (1.2) implies (1.1), and hence, (1.1) and (1.2) are equivalent. However, (1.1) and (1.2) are not equivalent for a collection of 3 or more random variables. Consequently, the following definition is needed to define sequences of negatively dependent random variables.
The random variables are said to be negatively dependent (ND) if for all real ,
An infinite sequence of random variables is said to be ND if every finite subset is ND.
Random variables are said to be negatively associated (NA) if for every pair of disjoint subsets and of ,
where and are increasing for every variable (or decreasing for every variable), such that this covariance exists. An infinite sequence of random variables is said to be NA if every finite subfamily is NA.
The definition of PND is given by Lehmann , the concept of ND is given by Bozorgnia et al. , and the definition of NA is introduced by Joag-Dev and Proschan . These concepts of dependent random variables have been very useful in reliability theory and applications.
Obviously, NA implies ND from the definition of NA and ND. But ND does not imply NA, so ND is much weaker than NA. Because of the wide applications of ND random variables, the notions of ND dependence of random variables have received more and more attention recently. A series of useful results have been established (cf: [2, 4–10]). Hence, extending the limit properties of independent or NA random variables to the case of ND variables is highly desirable and of considerably significance in the theory and application.
Strong convergence is one of the most important problems in probability theory. Some recent results can be found in Wu and Jiang , Chen and Gan , and Bai and Cheng . Bai and Cheng  gave the following Theorem.
Suppose that and Let be a sequence of i.i.d. random variables satisfying , and let be an array of real constants such that
If , then
In this paper, we study the strong convergence for negatively dependent random variables. Our results generalize and improve the above Theorem.
In the following, let denote that there exists a constant such that for sufficiently large . The symbol stands for a generic positive constant which may differ from one place to another. And .
Lemma 1.5 (see ).
Let be ND random variables and let be a sequence of Borel functions all of which are monotone increasing or all are monotone decreasing, then is still a sequence of ND r.v.s.
Lemma 1.6 (see ).
Let be an ND sequence with and , , then
where depends only on .
The following lemma is known, see, for example, Wu, 2006 .
Let be an arbitrary sequence of random variables. If there exist an r.v. and a constant such that for and , then for any , , and ,
2. Main Results and Proof
Suppose that , and . Let be a sequence of ND random variables, there exist an r.v. and a constant satisfying
If , further assume that . Let be an array of real numbers such that
Suppose that , and . Let be a sequence of ND identically distributed random variables with . If , further assume that . Let be an array of real numbers such that (2.2) holds, then (2.3) holds.
Taking in Corollary 2.2, then (2.2) is always valid for any . Hence, for any , letting , we can obtain the following corollary.
Let be a sequence of ND identically distributed random variables with . If , further assume that , then for any ,
Theorem 2.1 improves and extends Theorem 1.4 of Bai and Cheng  for i.i.d. case to ND random variables, removes the identically distributed condition, and expands the ranges and , respectively.
Proof of Theorem 2.1.
For any , by (2.2), the Hölder inequality and the inequality, we have
For any , let
Hence, by the Borel-Cantelli lemma, we can get It follows that from (2.2)
If , by (2.1), (2.5), the Markov inequality, and Lemma 1.7, we have
If , once again, using (2.1), (2.5), , the Markov inequality, and Lemma 1.7, we get
Combining with (2.10), we get
Obviously, are monotonic on . By Lemma 1.5, is also a sequence of ND random variables. Choose such that , by the Markov inequality and Lemma 1.6, we have
By the inequality, (2.1), (2.5), and Lemma 1.7, we have
Next, we prove that . By (2.5),
And by the Markov inequality,
By the inequality, the Markov inequality, and Lemma 1.7, combining with (2.15), we get
where . Hence, we can obtain the following:
from . By (2.13), (2.14), (2.15), and the Borel-Cantelli lemma,
Together with (2.7), (2.9), (2.12), and (2.3) holds.
The authors are very grateful to the referees and the editors for their valuable comments and some helpful suggestions that improved the clarity and readability of the paper. This work was supported by the National Natural Science Foundation of China (11061012), the Support Program of the New Century Guangxi China Ten-hundred-thousand Talents Project (2005214), and the Guangxi China Science Foundation (2010GXNSFA013120).
Lehmann, EL: Some concepts of dependence. Annals of Mathematical Statistics. 37, 1137–1153 (1966). Publisher Full Text
Joag-Dev, K, Proschan, F: Negative association of random variables, with applications. The Annals of Statistics. 11(1), 286–295 (1983). Publisher Full Text
Bozorgnia, A, Patterson, RF, Taylor, RL: Weak laws of large numbers for negatively dependent random variables in Banach spaces. Research Developments in Probability and Statistics, pp. 11–22. VSP, Utrecht, The Netherlands (1996)
Klesov, O, Rosalsky, A, Volodin, AI: On the almost sure growth rate of sums of lower negatively dependent nonnegative random variables. Statistics & Probability Letters. 71(2), 193–202 (2005). PubMed Abstract | Publisher Full Text | PubMed Central Full Text
Chen, PY, Gan, SX: Limiting behavior of weighted sums of i.i.d. random variables. Statistics & Probability Letters. 77(16), 1589–1599 (2007). PubMed Abstract | Publisher Full Text | PubMed Central Full Text